New Mexico, 2003

Winter Storm in New Mexico, February 27 to 28, 2003

February 27 to 28, 2003 · NWS ABQ · 2 events in 2 counties and zones

Heavy snow fell over night into the next day along the northern New Mexico border between Chama and Red River which both reported 10-13 inches. Snow tapered off quickly towards the south with less than 6 inches at Brazos Lodge and ski areas south of Red River in Taos County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow fell over night into the next day along the northern New Mexico border between Chama and Red River which both reported 10-13 inches. Snow tapered off quickly towards the south with less than 6 inches at Brazos Lodge and ski areas south of Red River in Taos County. Snow of 3-4 inches reached as far south as the Sandia Mountains just northeast of Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 27, 9:00 PM MST, 0 minutes earlier.

Area forecast discussion, Feb 27, 9:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MST THU FEB 27 2003

MINOR CHANGES TO THE CURRENT FORECAST. BASED ON RADAR AND REPORTS
FROM GRAND JUNCTION OFFICE BEEFED UP SNOW AMOUNTS OVER OUR NRN
MOUNTAINS AND NW PLATEAU. THANKS FOR COORDINATION GJT. OTHER
ADVISORIES AS IS. LOWERED WINDS MOST SRN ZONES AND ADJUSTED IN THE E.
MINOR TEMP CHANGES.

.ABQ...WINTER STORM WRNG TONIGHT THRU FRI NRN MTNS NMZ002-004.
      SNOW ADVY TONIGHT THRU FRI NMZ001-003-005>008-010-011.

CHJ
Hazardous weather outlook, Feb 27, 6:00 AM MST, 15 hours before
NMZ001>021-026-271257-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THE NEXT IN A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE INTO WESTERN
ARIZONA THIS AFTERNOON AND PASS OVER CENTRAL NEW MEXICO TONIGHT.
LOOK FOR ACCUMULATING SNOWS TO BECOME MORE WIDESPREAD THIS EVENING...
FAVORING THE HIGHER ELEVATIONS OF WEST CENTRAL...CENTRAL AND
NORTHERN NEW MEXICO DURING THE OVERNIGHT. SIGNIFICANT ACCUMULATIONS
ARE LIKELY NEAR AND ABOVE 7500 FEET. EVEN A FEW INCHES OF WET
SNOW COULD ACCUMULATE ALONG PARTS OF THE MID AND UPPER RIO GRANDE
VALLEY AND THE NORTHWEST PLATEAU. WINTER STORM WARNINGS AND SNOW
ADVISORIES HAVE BEEN POSTED FOR THESE AREAS. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER ACROSS CENTRAL AND NORTHERN AREAS FRIDAY AS
YET ANOTHER DISTURBANCE CROSSES NORTHERN NEW MEXICO FRIDAY AFTERNOON
AND FRIDAY NIGHT. FOR SATURDAY AND BEYOND...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN CENTRAL AND NORTHERN NEW MEXICO ARE ENCOURAGED TO CALL
NWS ALBUQUERQUE WITH SNOW REPORTS AT 1-888-386-7637.

KJ

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northwest Mountains Including Jemez

When
February 27, 9:00 PM MST to February 28, 6:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains

When
February 27, 9:00 PM MST to February 28, 6:00 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343555, 5343556.